What women can do to stop hair loss
Q: I'm in my early 40s and I've noticed sudden hair loss. I'm devastated. Why is this happening and what can I do?
A: Women don't expect to lose their hair (unlike men), so when it happens it’s extraordinarily traumatic.
We normally have, on average, 100,000 hairs on our scalp. And as evinced by our changing hair lengths, roots and visits to our hairdressers, those hairs grow; in fact, 90 percent of our hair is actively growing at any given time. Hair is the second fastest growing tissue in our body after (I'd love for you to guess) … bone marrow. To keep its place on your head, your hair needs the right conditions. (Note I didn’t say conditioner.) You may find that you're unexpectedly losing hair if you impose restrictions on hair growth or if your genes are such that continued hair growth is not in your destiny.
There's a simple test you can do to help determine whether you are losing hair, it’s just thinning or you are damaging it by abusive hair products or pulling it too tight (which can occur with braiding). Pull on several strands of your hair — do they come out easily at the root? If so, it suggests that the hairs are indeed “shedding” and have gone into what we call an excess telogen phase.
To explain this telogen phenomenon, I must first go into hair physiology 101. As hair actively grows, it’s in the anagen phase. Each hair is connected to a hair shaft (or follicle), which remains in its secure position in the scalp for three to seven years before falling out and being replaced by a new follicle. Once the anagen phase naturally runs its course, there's a two-week catagen phase, in which the hair follicle dies. The hair then goes into the telogen phase for the next three months, during which time it falls out. Normally we lose 100 telogen hairs a day, but in certain cases (and this sounds like your situation), many, if not most, of the hairs go into the telogen phase. This causes alopecia (balding). The condition of overwhelming telogen loss is termed telogen effluvium; the anagen to telogen ratio has gone from its normal 90:10 to 70:30 or less. If I do the math correctly, this means you lose at least 300 hairs a day, compared to 100 hairs.
Some sort of stress or medication that started three months before you see the actual hair loss usually causes telogen effluvium. And there are many stresses that can lead to this condition. These include all major illnesses, especially if you're bedridden and/or have a high fever, surgery, childbirth (giving birth can be stressful, but the hair loss is also due to the body's reaction to a sudden loss of hormones after delivery), rapid weight loss, nutrition deficiencies (we see this more in vegetarians who don’t get enough iron or protein), or hemorrhage and subsequent anemia. Hormonal changes often have a negative effect on hair. Hair loss occurs with thyroid disorders or in instances when there is a sudden cessation or change in hormones (such as stopping the birth control pill, surgical menopause, discontinuing hormone therapy and, as I stated above, after childbirth).
Then there's the hair loss effect of taking certain medications, rather than stopping them. There is a long list of drugs associated with hair loss, but here are the most common ones (in which hair loss occurs in more than 5 percent of people taking it):
- Heparin, interferon, Accutane (for acne), Altace, certain anticonvulsant drugs such as Klonopin and valproic acid
Drugs that less commonly lead to hair loss (but can cause this side effect) include:
- Acyclovir, Lupron, Cyclosporin, certain anti-arrhythmia medications, high doses of naproxen, and antidepressants such as Paxil, Zoloft, and Effexor
You may wonder about chemotherapy drugs and their impact on hair loss. These drugs don't actually change the status of hair, because they cause hair to fall out during the anagen phase. The hair loss from chemo usually occurs 7 to 14 days after onset of treatment.
The good news is that hair loss associated with telogen effluvium is temporary, and usually the hair will grow back within six months of the initial hair loss trigger. That said, there are individuals in whom it takes years for full hair recovery, possibly due to ongoing hair loss triggers or subsequent triggers that added insult to hair injury.
I suspect that your hair loss is due to one of these hair stressors. But we should go over other causes of hair loss that are usually more gradual. The most common is female pattern hair loss (hair thinning), which can occur any time between puberty and old age. Although we associate thin hair and balding with male gender, female pattern hair loss (called androgenic alopecia) occurs in 38 percent of women. Usually the center part of the scalp goes first, though hair on the lateral sides can also start to thin. A topical 2 percent minoxidil solution applied twice a day helps treat this type of hair loss. It has been found to increase “minimal” hair growth in 50 percent of women who use it and “moderate” hair growth in 13 percent. However, you need to wait 32 weeks to see these results. For women who've waited patiently and don't see any growth, doctors can prescribe a 5 percent solution. (Please note, however, although this is quite commonly prescribed, the FDA hasn't approved this concentration for use in women.) If long-term female pattern hair loss does not respond to topical therapy, the option of hair transplantation can be considered.
Finally, some of my patients complain of what they think is “typical” male pattern hair loss. If they also have acne and hair growth on other parts of their body, I will check their male hormone levels. If they are high or they are diagnosed with a condition called PCOS, I might prescribe medications that block male hormones. One that is commonly used is the mild diuretic spironolactone.
Dr. Reichman’s Bottom Line: If you have sudden hair loss and you've had previous physical stress, don’t freak. Once the stress is gone, you'll see regrowth of the hair in six months. If you're taking a new medication, find out if it causes hair loss. If it does, ask your doctor if you can stop taking that drug or change to another.
Dr. Judith Reichman, the TODAY show’s medical contributor on women’s health, has practiced obstetrics and gynecology for more than 20 years. You will find many answers to your questions in her latest book, “Slow Your Clock Down: The Complete Guide to a Healthy, Younger You,” which is now available in paperback. It is published by William Morrow, a division of HarperCollins.
PLEASE NOTE: The information in this column should not be construed as providing specific medical advice, but rather to offer readers information to better understand their lives and health. It is not intended to provide an alternative to professional treatment or to replace the services of a physician.